|Year : 2021 | Volume
| Issue : 4 | Page : 298-300
Moxifloxacin-induced oral erythema multiforme: An unusual adverse effect hitherto unreported
Somnath Das, Olympia Rudra, Surabhi Sharma, Subhadeep Mallick
Department of Dermatology, IPGME and R and SSKM Hospital, Kolkata, West Bengal, India
|Date of Submission||19-Jun-2020|
|Date of Decision||24-Mar-2021|
|Date of Acceptance||17-May-2021|
|Date of Web Publication||18-Aug-2021|
Dr. Olympia Rudra
Department of Dermatology, IPGME and R and SSSKM Hospital, Kolkata - 700 020, West Bengal
Source of Support: None, Conflict of Interest: None
Moxifloxacin is a fluoroquinolone with excellent activity in community-acquired respiratory tract infections. Common adverse effects are gastrointestinal symptoms, headache, dizziness, etc., Some serious adverse effects include tendon rupture, rhabdomyolysis, peripheral neuropathy, and interstitial nephritis. Cutaneous adverse effects include allergic reactions, angioedema, Steven–Johnson syndrome, and toxic epidermal necrosis. Erythema multiforme (EM), an acute self-limiting disease, most commonly occurs due to infection and rarely due to drugs or systemic disease. EM is classified into EM major and minor, both having skin lesions. A third category of EM has also been described with only oral involvement and without any skin lesions. Oral EM itself is an uncommon entity which has been reported due to nonsteroidal anti-inflammatory drugs. Here, we are reporting a case of moxifloxacin-induced oral EM. After extensive search in PubMed-Medline database, we could not find any such co-occurrence of moxifloxacin-induced oral EM. To the best of our knowledge, this is the first reported case.
Keywords: Drug reaction, moxifloxacin, oral erythema multiforme
|How to cite this article:|
Das S, Rudra O, Sharma S, Mallick S. Moxifloxacin-induced oral erythema multiforme: An unusual adverse effect hitherto unreported. Indian J Pharmacol 2021;53:298-300
|How to cite this URL:|
Das S, Rudra O, Sharma S, Mallick S. Moxifloxacin-induced oral erythema multiforme: An unusual adverse effect hitherto unreported. Indian J Pharmacol [serial online] 2021 [cited 2021 Oct 16];53:298-300. Available from: https://www.ijp-online.com/text.asp?2021/53/4/298/324055
| » Introduction|| |
Moxifloxacin, a fluoroquinolone, has broad spectrum activity against Gram-positive and Gram-negative bacteria. Moxifloxacin has cutaneous adverse effects which includes pruritus, angioedema, Steven–Johnson syndrome (SJS), and toxic epidermal necrosis (TEN).
Erythema multiforme (EM), an acute self-limiting skin disease, is characterized by target lesions. EM is classified into EM major and EM minor. A third category of EM has also been described with only oral involvement without any skin lesions. EM most commonly occur due to infections (herpes simplex, mycoplasma, etc.) and rarely due to drugs or systemic disease.
Oral EM itself is an uncommon entity which has been reported due to nonsteroidal anti-inflammatory drugs. Here, we are reporting a case of moxifloxacin-induced oral EM.
| » Case Report|| |
A 55-year-old female presented to Dermatology OPD, complaining of painful ulcers in the oral cavity for past 4 days [Figure 1]. She was suffering from cough and cold, for which she took moxifloxacin 400 mg tablet for 2 days subsequent to which she developed multiple erosions and ulcerations of oral mucosa.
On examination, multiple erosions and ulcerations and white plaques were seen on tongue. Similar erosions were also seen on lips, soft palate, and buccal mucosa without any lymphadenopathy. Other mucosal sites were unaffected, and no cutaneous lesions present elsewhere. No history of similar illness in the past. Systemic examination was unremarkable. Routine blood examination was within normal limit.
She was asked to stop moxifloxacin and was treated symptomatically. The patient responded well and lesions healed within a week [Figure 2]. She was advised to avoid moxifloxacin in future.
Sudden onset of the lesions, positive drug history, clinical appearance, and complete clearance of lesions with drug withdrawal and symptomatic treatment, pointed to the diagnosis of oral EM induced by moxifloxacin. However, mucosal biopsy and drug challenge test could not be performed due to reluctance of the patient to undergo above test.
| » Discussion|| |
Moxifloxacin, belonging to fluoroquinolone group of drugs, has wide spectrum of activity against both Gram-negative and Gram-positive bacteria. Mechanism of action is by inhibition of DNA gyrase which is a type II topoisomerase and also of topoisomerase IV. It causes bacterial death by blocking their ability to replicate DNA. It is used for acute exacerbation of chronic obstructive pulmonary disease, acute bacterial sinusitis, intra-abdominal infections, community-acquired pneumonia, skin and soft-tissue infections, etc. Serious adverse effects include torsade de pointes, tendon rupture, rhabdomyolysis, peripheral neuropathy, interstitial nephritis, and worsening of myasthenia gravis. Cutaneous adverse effects of moxifloxacin include pruritus, angioedema, SJS, and TEN.
EM is an acute, self-limiting disease presenting with macules, papules, erosive, and urticarial lesions and classic target lesions. The lesions mainly involve palms and trunk as well as oral and genital mucous membrane. It is associated with infections (commonly herpes simplex, m
Mycoplasma pneumonia, etc.) or rarely due to drugs or systemic disease.
EM is classified into EM major and EM minor. EM major is characterized by typical target lesions with/without papular atypical targets on extremities and face and severe mucosal involvement (involving more than one mucosa) along with systemic symptoms such as fever and arthralgia. EM minor has also skin lesions of EM major, but mucosal involvement is mild/absent and without any systemic symptoms.
A third category of EM has also been described with only oral involvement without any skin lesions.
Kenneth first described nine cases of oral EM without any skin involvement. In these cases, typical sites involved were lips, tongue, and cheeks, and the patients developed typical target skin lesions in their recurrences.
Joseph et al. described two cases of oral EM due to diclofenac and some homeopathic medications, respectively.
Oral EM is a diagnosis of exclusion and needs to be differentiated from herpetic stomatitis, pemphigus vulgaris, cicatricial pemphigoid, fixed drug eruption (FDE), SJS, and TEN.,
Herpetic lesions mainly affect keratinized mucosa like gingiva. Our patient had no gingival lesions, and the positive drug history rules out herpetic lesions.
The absence of skin lesions rules out SJS and TEN.
The positive drug history and complete clearance of lesions with drug withdrawal and symptomatic treatment also rule out autoimmune vesiculobullous diseases such as pemphigus vulgaris and cicatricial pemphigoid.
Mucosal FDE is localized to one site and not widely distributed over tongue, lips, palate, and buccal mucosa like our case. FDE also heals with hyperpigmentation which is absent in our case.
Lesions restricted in oral mucosa with no cutaneous or systemic manifestation rules out EM major.
Primary attack of oral EM is followed by more severe major attack of EM major or minor. Hence, prompt diagnosis and avoidance of triggering factor is necessary. After extensive search in PubMed-Medline database (English literature), we could not find any such co-occurrence of moxifloxacin-induced oral EM. As far our knowledge, this is the first reported case.
The authors appreciate with profound respect, the critical review of Prof (Dr.) Gobinda Chatterjee (Professor and Head of the Department of Dermatology, IPGME and R and SSKM Hospital) in the preparation of this manuscript.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Caeiro JP, Iannini PB. Moxifloxacin (Avelox): A novel fluroquinolone with a broad spectrum of activity. Expert Rev Anti Infect Ther 2003;1:363-70.
Ayangco L, Rogers RS 3rd
. Oral manifestations of erythema multiforme. Dermatol Clin 2003;21:195-205.
Hotzenecker W, Prins C, French LE. Erythema multiforme, Steven-Johnson syndrome and toxic epidermal necrolysis. In: Bolognia JL, Schaffer JV, Cerroni L, editors. Dermatology. 4th
ed. Philadelphia: Elsevier Saunders; 2018. p. 332-47.
Kennett S. Erythema multiforme affecting the oral cavity. Oral Surg Oral Med Oral Pathol 1968;25:366-73.
Joseph TI, Vargheese G, George D, Sathyan P. Drug induced oral erythema multiforme: A rare and less recognized variant of erythema multiforme. J Oral Maxillofac Pathol 2012;16:145-8. [Full text]
[Figure 1], [Figure 2]